Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

April 10, 2021Lawrence County, Monroe County, Morgan County, Indiana

NWS Indianapolis, IN issued this special weather statement at Apr 10, 2021, 5:23 PM EDT for Lawrence County, Monroe County, Morgan County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2021, 5:23 PM EDT (21:23 UTC)
Expired
Apr 10, 2021, 5:45 PM EDT
In force
22 min
Issued by
NWS Indianapolis, IN

Counties Lawrence County, IN, Monroe County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 88 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WWUS83 KIND 102123
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
523 PM EDT Sat Apr 10 2021
 
INZ045-046-053-054-062-063-070-071-102145-
Brown IN-Owen IN-Morgan IN-Lawrence IN-Putnam IN-Hendricks IN-
Jackson IN-Monroe IN-
523 PM EDT Sat Apr 10 2021

......GUSTY WINDS OF 40 TO 50 MPH ALONG LINE OF SHOWERS UNTIL 545 PM 
EDT...

At 522 PM EDT, Doppler radar was tracking showers along a line 
extending from 6 miles south of Greencastle to Paoli. Movement was 
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Bloomington, Bedford, Martinsville, Greencastle, Spencer,
Ellettsville, Mitchell, Cloverdale, Oolitic, Monrovia, Clayton,
Gosport, Medora, Paragon, Fillmore, Coatesville, North Salem, Amo,
Stilesville and Stinesville.

LAT...LON 3869 8654 3903 8668 3916 8668 3917 8674
      3957 8691 3988 8664 3889 8608 3879 8619
      3878 8620 3878 8623 3877 8624 3876 8626
      3877 8626 3876 8628 3874 8629 3873 8631
      3869 8631
TIME...MOT...LOC 2122Z 210DEG 35KT 3955 8685 3856 8647 

$$

AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Apr 10, 2:48 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 10, 2:48 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
248 PM EDT Sat Apr 10 2021

.Mesoscale Update...
Issued at 247 PM EDT Sat Apr 10 2021

Much of the area continues to see light to moderate rain with some
breaks in the precipitation across west central Indiana.  Satellite
shows that high clouds continue to cover all of central Indiana with
the nearest clearing across southern Illinois where the dry slot has
arrived south of the surface low.  A skinny line of convection has
formed across central Illinois just north of a differential heating
boundary between the more clear air and the area of upper level
clouds. No significant weather has been noted with this line other
than a brief wind gust of 40 mph. This line could be the focal point
for any stronger storms later this afternoon across west central
Indiana, but believe as it moves further into the area of thicker
clouds that it should gradually weaken.  Another area of enhanced
precipitation has developed along the US 31 corridor near
Indianapolis and has led to a quick area of over a half inch of
precipitation to fall.

Further south, showers have begun to initiate across northern
Kentucky.  These will have a slightly better chance for producing
stronger storms by late afternoon due to the presence of a narrow
axis of SB CAPE of 300-500 K/kg along with surface air convergence.
Soundings across east central Indiana and western Ohio also show a
more favorable wind profile with stronger winds aloft and some
turning in the mid levels. Still feel the overall threat is low,
but remains non-zero. Best chances for stronger storms still looks
to be from 5 to 8 PM across east central Indiana, but will have
to watch the line in Illinois for the potential for a stronger
storm or two a bit earlier and to the west.

&&

.Short Term...(This evening through Sunday night)
Issued at 247 PM EDT Sat Apr 10 2021

...A Few Strong To Possibly Severe Storms This Evening...

For the latest thoughts on the rest of today, see the latest
Mesoscale update above.

Going into tonight, the threat for convection rapidly decreases as
any surface based instability disappears as temperatures
decrease. Gradient winds will remain fairly strong through the
early portions of the night as the surface low moves through
central Illinois with a brief period of lighter winds as the low
passes to the northwest. By tomorrow morning, the low will be
moving to the north with winds picking back up as the LLJ wraps
around the low with 40-50kts at 850mb. An unfavorable
thermodynamic setup will prevent those winds from mixing down, but
do think occasional gusts of 20-30kts are likely through the day
tomorrow.

After a brief break in the rain during the early overnight hours,
light rain will return after midnight as air continues to circulate
around the low pressure.  A nearly moist adiabatic thermodynamic
profile will be present, but moisture is fairly limited with PWATs
close to 2/3 of an inch due to the fact that most of the moisture is
being recycled as it moves in from the northwest.  Do think that
periods of light rain will continue into the day tomorrow with a
fairly narrow area of slightly heavier precipitation which will line
up with the 500mb vort max which marks the area of best forcing
aloft.

Additional rain amounts of around a quarter inch are expected after
the rains wrap up this evening with some locally higher amounts
located wherever that enhanced band of precipitation sets up.
Temperatures will be fairly cool tomorrow compared to recent days
with a northwesterly surface flow and thick clouds across the area.
Expect highs to reach into the mid to upper 50s tomorrow with lows
in the mid 40s tonight and tomorrow night.

&&

.Long Term...(Monday through Saturday)
Issued at 247 PM EDT Sat Apr 10 2021

A stagnant upper level flow regime will develop across the lower
48 for much of the upcoming week...as an elongated trough extending
westward across the far northern tier of the country eventually
morphs into a quasizonal pattern anchored by deep lows across the
Intermountain West and off the New England coast. In between...subtle
ridging will align across the central Plains and gradually amplify
before shifting east into the region by late week.

At the surface...low pressure will meander across the Great Lakes
through Tuesday before shifting east into the western Atlantic
midweek. High pressure will cut under the broad low pressure and
across the Ohio Valley Monday and Tuesday before a larger high
pressure ridge builds south out of the Canadian prairies and into
the eastern half of the country for the second half of the week.
This combined with the upper level pattern will bring a relatively
tranquil weather regime to the Ohio Valley and central Indiana for
most of the extended with dry and seasonable conditions as highs
range from the upper 50s to mid 60s.

The presence of the surface low to the north Monday and Tuesday may
bring periods with more cloud cover but in general...partly cloudy
skies are expected. Lows at night will dip into the upper 30s and
lower 40s with at least some potential for patchy frost in parts of
the forecast area Tuesday through Thursday nights. A weakening upper
wave will approach the region on Saturday and may bring a few
showers for next weekend.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1222 PM EDT Sat Apr 10 2021

IMPACTS:
- MVFR conditions developing later this afternoon, brief IFR from
06Z to 12Z possible.
- Southerly winds of 10-15kts through the period with gusts up to
25kts through 12Z.
- Light rain to continue through the afternoon with possible TSRA at
IND and BMG this evening, primarily 20Z to 00Z.

DISCUSSION: Areas of light rain will continue to move across Indiana
through the afternoon with periods of heavier rain at times.  Vsbys
generally not to be below 6sm.  Isolated VCTS or TSRA are possible
from 20Z to 00Z with best chances at IND and BMG.  Off and on light
rain to continue through the overnight hours with gradually falling
ceilings.  Some IFR is possible towards tomorrow morning before
improving back to MVFR as light rain continues.  Winds will continue
to shift from the southeast to southwest with sustained 10-15kts and
gusts to 25kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...White
Short Term...White
Long Term...Ryan
Aviation...White
Hazardous weather outlook, Apr 10, 3:09 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
309 PM EDT Sat Apr 10 2021

INZ021-028>031-035>049-051>057-060>065-067>072-111915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
309 PM EDT Sat Apr 10 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Widespread showers isolated thunderstorms to continue through the
evening. Brief heavy rain the primary threat with an isolated
stronger wind gust possible. Best chances for stronger storms are
between now and 8 PM with the threat for severe weather over by
midnight. Storm motion will generally be to the north to northeast at
30-40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible but not likely this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 10, 4:54 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
454 PM EDT Sat Apr 10 2021

INZ028-035-036-043>045-052-053-061-102145-
Clay IN-Owen IN-Montgomery IN-Putnam IN-Fountain IN-Greene IN-
Parke IN-Warren IN-Vermillion IN-
454 PM EDT Sat Apr 10 2021

...GUSTY WINDS OF 40 To 50 MPH ALONG LINE OF SHOWERS UNTIL 545 PM
EDT...

At 453 PM EDT, Doppler radar was tracking showers along a line
extending from near Newport to near Brazil to near Bloomfield. This
line has produced wind gusts as strong as 43 mph. Movement was north
at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Crawfordsville, Greencastle, Brazil, Covington, Rockville,
Bloomfield, Veedersburg, Williamsport, Newport, Attica, Cloverdale,
Worthington, Cayuga, Montezuma, Waynetown, Knightsville, Bainbridge,
West Lebanon, Harmony and New Market.

LAT...LON 4048 8732 4048 8719 4034 8709 4022 8709
      4021 8699 4017 8696 3953 8673 3895 8694
      3953 8717 3957 8720 3961 8720 3961 8724
      3994 8753
TIME...MOT...LOC 2053Z 193DEG 48KT 3992 8747 3958 8716 3906 8696

AW
Special weather statement, Apr 10, 5:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
523 PM EDT Sat Apr 10 2021

INZ045-046-053-054-062-063-070-071-102145-
Brown IN-Owen IN-Morgan IN-Lawrence IN-Putnam IN-Hendricks IN-
Jackson IN-Monroe IN-
523 PM EDT Sat Apr 10 2021

......GUSTY WINDS OF 40 TO 50 MPH ALONG LINE OF SHOWERS UNTIL 545 PM
EDT...

At 522 PM EDT, Doppler radar was tracking showers along a line
extending from 6 miles south of Greencastle to Paoli. Movement was
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Bloomington, Bedford, Martinsville, Greencastle, Spencer,
Ellettsville, Mitchell, Cloverdale, Oolitic, Monrovia, Clayton,
Gosport, Medora, Paragon, Fillmore, Coatesville, North Salem, Amo,
Stilesville and Stinesville.

LAT...LON 3869 8654 3903 8668 3916 8668 3917 8674
      3957 8691 3988 8664 3889 8608 3879 8619
      3878 8620 3878 8623 3877 8624 3876 8626
      3877 8626 3876 8628 3874 8629 3873 8631
      3869 8631
TIME...MOT...LOC 2122Z 210DEG 35KT 3955 8685 3856 8647

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:55 PM EDTSpecial Weather StatementINDGreene35 min
Apr 9, 9:29 PM EDTSpecial Weather StatementINDOwen46 min
Apr 9, 10:00 PM EDTSpecial Weather StatementINDMorgan30 min
Apr 10, 3:53 PM EDTAreal Flood AdvisoryINDBoone, Hamilton, Johnson, Marion, Morgan, Tipton112 min
Apr 10, 4:54 PM EDTSpecial Weather StatementINDClay, Fountain, Owen, Parke, Putnam51 min
Apr 10, 6:43 PM EDTSpecial Weather StatementINDHancock, Marion32 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.